I took Lexapro for over two years and it didn't have any effect on my weight.
I will say that it did give me some pretty bad sweets and carbo cravings, but I was able to recognize these cravings and fought hard not to give into them.
There is actually a lot of scientific debate going on right now regarding SSRI medications and their effect on weight control. Most studies have found that SSRI meds have not demonstrated any change in the bodies metabolic rate.
Other studies indicate that in some people SSRI's can cause food cravings and over eating, this resulting in weight gain.
It's really weird. Many have posted here saying that their SSRI caused weight loss, while others report weight gain.
It's hard to say. I asked my Psychiatrist this same question a few months back.
He said that while Tri-cyclic and Tetra-cyclic meds (older antidepressants) can cause weight gain that SSRI's like Lexapro do not.
Who really knows. I'm not sure if that riddle will ever be solved.
I have a different opinion of Lexapro. I gained 35 pounds in 3 months. If you look around the internet, you will find numerous accounts of the same scenario. My mom was always a rail and now she's huge . . . she's taking Lexapro. Doctors will tell you to exercise and watch your calorie intake. My mom eats like a bird. I've seen her eat. Lexapro and meds like it lower your metabolism so low that you can eat nothing and still not lose weight. They screw up your metabolism so bad that it's hard to regulate it again once you go off the meds. Trust me. I'm still trying to lose the last 4 pounds and it's been 4 years! Not kidding. My mental health is still not good, but the weight gain is horrendous for someone who already struggles with depression and self-image issues.
Hi, my husband and my son both took Lexapro. My husband gained about 10 lbs., but my son actually lost weight (he does work out and watches what he eats).
I guess it must just depend on the person.
I suppose one could argue that I have gained weight on antidepressant meds.
I started taking them when I was 23 and 180Lbs and now I am 38 and weigh 195Lbs, Thus I suppose it could be due to the AD medication which I have taken without a break since I was 23.
Then again, I know a lot of people that start to pack on a few pounds after age 30 so perhaps that is why my weight is higher now.
In my experience Lexapro can make you gain weight that is what my said when he put me on Lexapro. However I was suffering form an eating disorder so I needed to put on weight. My doctor didn't want to put me on any medication that would make me gain weight because I would probably stop taking it and it would not aid in my recovery. I really think that it depends on each individual just like the other side effects some people get them and some don't or they get different combinations or they get undiscovered ones that they have to add to the labels. I am now on Bupropreon (sorry for the spelling) which is the opposite of Lexapro and it works better for me as it treats my ADD and my mood swings. It did make me lose weight so I do believe that these meds can affect your appetite